MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD RESURFACING FEMORAL HEAD 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74121150
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); High metal ion levels (4847)
Date of Event 05/31/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plaintiff underwent a right birmingham hip resurfacing via posterior approach on (b)(6) 2018.The patient suffered localized pain to the groin and creaking type of noise with certain movements.In addition, the patient presented elevated cobalt and chromium levels and a mri demonstrated some trace fluid around the bursa and abductor muscles.The patient also presented many systemic symptoms over the past year.This adverse event was treated by a revision surgery on (b)(6) 2023.During surgery, it was noticed there was some subtle metal staining in the adjacent hip capsule but no damage to the abductors, surrounding tissues, or bones.Hip resurfacing implants were removed and replaced.Patient also has a contralateral birmingham hip resurfacing.Patient was transferred to the recovery room in good condition.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(6).
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed due to pain, creaking noises, elevated cobalt and chromium levels, and a mri which demonstrated fluid around the bursa and abductor muscles.As of today, the devices, which were used in treatment, have not been returned for evaluation.As no batch numbers were provided a full complaint history review could not be performed for the devices.A review of the historical complaints data for the bhr head and cup was instead performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.Other similar complaints have been identified for the part number and the reported failure mode in this timeframe, and this failure will continue to be monitored through routine monthly trending.The device history record could not be reviewed with a lot/batch/serial number.Should this detail become available, the dhr task will be reopened and completed.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic quality escalations related to the products and similar complaint events was performed.No prior applicable escalation actions were identified.The available medical documents were reviewed.Based on the limited information provided, the clinical root cause of the reported pain, creaking, systemic symptoms, elevated cobalt level, serous fluid collection and metal staining cannot be confirmed.It cannot be concluded that the reported clinical symptoms were related to a malperformance of the implant.The patient impact beyond the reported revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
RESURFACING FEMORAL HEAD 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17683945
Report Number3005975929-2023-00127
Device Sequence Number6180095
Product Code NXT
UDI-Device Identifier03596010502797
UDI-Public03596010502797
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74121150
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2023
Supplement Date Received by Manufacturer09/21/2023
Initial Report FDA Received Date09/05/2023
Supplement Report FDA Received Date09/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETLR CUP HAP 56MM W/ IMPTR
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexMale